Ask the Doctors September 2011 Issue

Ask The Doctors: September 2011

Q. I’m taking ibuprofen daily to relieve arthritis pain in my knee, but its effect seems to have worn off. Is there any danger in my doubling the dose?

A. Osteoarthritis is a progressive disease. Medications that help initially may not help as your arthritis becomes more advanced, and it is frequently necessary to increase the dosage of ibuprofen as the arthritis progresses. The smallest effective dose should be used. Ibuprofen can be taken every four to six hours. Over-the-counter ibuprofen has as its limit 1,200 milligrams (mg) in 24 hours. The medication comes in 200 mg tablets, so the dosage is two tablets three times a day. Under the direction of a doctor, the dosage can be increased to 2,400 mg a day in three to four divided doses. It is important to remember that side effects may increase with the increase in dosage. Any sign of gastrointestinal bleeding or heartburn should be reported to your doctor and the drug discontinued.

Q. The arthritis in my knee doesn’t respond well to drugs, and I’m now thinking of surgery. I’ve been told that I shouldn’t wait too long or any chances of improvement may be lost. When do you know the time for surgery has come?

A. For most patients, the surgical treatment for severe osteoarthritis is a total knee replacement. The primary reason for having a total knee replacement is pain. The pain has to be severe enough to justify the risks of surgery—that is, severe enough to limit your ability to walk and to take part in usual day-to-day activities. Most patients who make the decision to undergo a total knee replacement are unable to walk more than three blocks. They usually experience pain at night that is severe enough to wake them from their sleep or keep them from getting to sleep. There is no reason to consider surgery because of fear that your chances of improvement may be lost by delay. Since severe knee pain is the reason to undergo replacement surgery, you will know when it’s time to go ahead.

Q. I’m aware of the importance of losing weight to lessen the stress on arthritic joints. But is there any diet that will help me do that and prevent further joint deterioration?

A. Even if increased weight did not cause your arthritis, it can make your symptoms worse. Therefore, you can help relieve your symptoms by reducing your weight. There are many plans that can get the job done, although there are no plans designed specifically for overweight people who suffer from arthritis. No foods have yet been proven to cause arthritis or make it worse. In the end, it is the state of being overweight that should be avoided. It takes a great deal of willpower, but the rewards are also great.

Q. The expiration date on a bottle of indomethacin—which I took for gout last year—recently passed, but I still have half a bottle left and my gout has returned. Should I renew my prescription, or is it safe to continue taking the medication I already have?

A. Although indomethacin may lose its effectiveness as it ages, it does not become a dangerous medication. As a general rule, however, medications that are past their expiration date should not be taken. In addition, pain medications that have been prescribed for a specific disorder should be taken only for that problem. They should never be kept and used for other medical conditions without a doctor’s advice. Self-medicating a disorder is never in the patient’s best interest.